Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Nashville, TN

August 30, 2014Davidson County, Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2014, 7:05 PM CDT for Davidson County, Maury County, Williamson County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2014, 7:05 PM CDT (00:05 UTC)
Expired
Aug 30, 2014, 10:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:10 PM CDTFLASH FLOODMadison, TNWATER RESCUE OF MAN IN CREEK BEGUN AROUND 7 PM ... AUG 30...BETWEEN 2ND AVENUE AND ELM STREET. MAN FOUND AT 1245 AM AUG 31. ONLY MINOR INJURIES REPORTED.
Aug 30, 7:10 PM CDTFLASH FLOODMadison, TNWATER RESCUE ONGOING IN MADISON ON ELM STREET
Aug 30, 7:30 PM CDTFLASH FLOOD10 W Columbia, TNROAD IMPASSABLE DUE TO FLOODING AT NORTH CROSS BRIDGE ROAD AND MOREL ROAD WEST OF COLUMBIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WGUS54 KOHX 310005
FFWOHX
TNC037-119-187-310300-
/O.NEW.KOHX.FF.W.0027.140831T0005Z-140831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
705 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  MAURY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COLUMBIA...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...

* UNTIL 1000 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL OCCURRING OVER MUCH OF THE
  WARNING AREA. SOME SPOTS IN THE WARNED AREA HAVE LIKELY RECEIVED
  BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN SO FAR THIS EVENING
  AND THOSE SAME SPOTS COULD GET AN ADDITIONAL ONE TO ONE AND HALF
  INCHES BETWEEN NOW AND 900 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLD
  HICKORY...MADISON...HERMITAGE...ANTIOCH...BELLEVUE...OAK HILL...
  FOREST HILLS...BELLE MEADE...NOLENSVILLE AND BRENTWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER
 MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3616 8658 3613 8652 3606 8652 3606 8653
      3607 8653 3609 8655 3599 8662 3580 8662
      3573 8671 3570 8681 3554 8684 3542 8696
      3546 8711 3544 8728 3550 8727 3560 8736
      3573 8723 3597 8711 3605 8702 3641 8675

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:35 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 30, 2:35 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SAT AUG 30 2014

.UPDATE...TO FURTHER ADDRESS RAINFALL POTENTIAL TONIGHT AND
SUNDAY FOR MIDDLE TENNESSEE...

WEATHER PREDICTION CENTER HAS UPDATED THEIR QPF PRODUCTS GIVING MIDDLE
TENNESSEE SOME PRETTY HEFTY RAINFALL AMOUNTS TONIGHT AND FIRST HALF
OF SUNDAY. AMOUNTS ARE FORECAST TO TOTAL AROUND 2 INCHES ALONG AND
30 MILES EITHER SIDE OF AN AXIS FROM WAYNESBORO TO NASHVILLE TO GALLATIN
THROUGH NOON SUNDAY WITH UPWARDS OF 2.5 INCHES THROUGH 00Z MONDAY.
LESSER AMOUNTS ALONG THE PLATEAU WHERE 0.75 INCH IS FORECAST TO
FALL THROUGH 18Z SUNDAY. THIS LOOKS TO BE BASED ON BEST MOISTURE
TRANSPORT WHICH WILL BE INTO MIDDLE TENNESSEE AFTER MIDNIGHT
TONIGHT THROUGH SUNDAY MORNING. THIS ALSO IN ASSOCIATION WITH
STRONG UPPER DIFFLUENCE OVER THE AREA. RAINFALL OF THIS MAGNITUDE
WILL CAUSE CREEKS AND STREAMS TO RISE ALONG WITH THE USUAL PONDING
OF WATER ON ROADWAYS. FLASH FLOOD GUIDANCE NUMBERS ARE STILL
PRETTY HIGH SO WE CAN HANDLE A LITTLE WATER. THE PROBLEM COULD
COME IF WE GET TRAINING OF ECHOES (THUNDERSTORMS) ACROSS THE SAME
AREA. FOR NOW WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH BUT
WILL PASS ALONG TO EVENING CREW TO RE-EVALUATE THE SITUATION AS
NEW MODEL DATA ARRIVES ALONG WITH GUIDANCE FROM ABOVE.

BOYD

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT SAT AUG 30 2014/

DISCUSSION...
DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD FROM WESTERN
GULF OF MEXICO THIS WEEKEND AS UPPER TROUGH HOLDS FAST TO OUR
NORTHWEST PROVIDING A SERIES OF SHORT WAVES THAT WILL SWING ACROSS
OUR AREA TONIGHT THROUGH SUNDAY. RAINFALL AMOUNTS TOTAL LING 1 TO 1.5
INCHES WILL BE WIDESPREAD ACROSS THE MID STATE THROUGH 12Z MONDAY
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TEMPS WILL HELD DOWN ON
SUNDAY BY CLOUDS AND RAIN BUT WILL CLIMB INTO THE 90S BEGINNING ON
LABOR DAY AS RAIN CHANCES BACK OFF TO MORE OF A SCATTERED VARIETY
AS UPPER RIDGE BUILDS IN OVER THE AREA SHUTTING OFF MOIST PLUME
FROM GULF REGION. BY WEDNESDAY UPPER PATTERN BECOMES MORE ZONAL TO
OUR NORTH WITH WESTERLIES HAVING MOVED TO A HIGHER LATITUDE ALLOWING
UPPER RIDGE TO SPRAWL ACROSS THE SOUTHERN U.S. HIGHS IN THE 90S
WILL CONTINUE THROUGH THE WORK WEEK WITH A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS JUST ABOUT EACH DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 30, 5:01 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SAT AUG 30 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-312215-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SHOWERS AND STORMS WILL CONTINUE TO MOVE THROUGH MIDDLE TENNESSEE
THIS EVENING BRINGING THE POSSIBILITY FOR VERY HEAVY
DOWNPOURS...ENOUGH TO REDUCE DRIVING VISIBILITIES AND RESULT IN
LOCALIZED PONDING ON ROADWAYS...AS WELL AS GUSTY WINDS UP TO 40
MPH. THIS ACTIVITY IS EXPECTED TO PERSIST THROUGH MUCH OF THE
OVERNIGHT HOURS AND INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY MORNING WILL CONTINUE TO SEE SHOWER ACTIVITY IN THE AREA
FROM THE PREVIOUS NIGHT. THE CONTINUED RAIN ACTIVITY MAY RESULT IN
SOME MINOR FLOODING CONCERNS IN THE AREAS THAT HAVE RECEIVED THE
MOST RAINFALL. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY MAY REACH UP
TO 2.5 INCHES WITH LOCALLY HIGHER AMOUNTS.

TB12

In the hours before

Special weather statement, Aug 30, 4:22 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT AUG 30 2014

TNZ061>063-075-302200-
BEDFORD-CANNON-MARSHALL-RUTHERFORD-
422 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...MARSHALL AND
RUTHERFORD COUNTIES...

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE AREA
THROUGH 5 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SCATTERED STRONG THUNDERSTORMS OVER THE AREA...PRODUCING HEAVY
DOWNPOURS. SOME SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS
PASS OVER...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH BY 5 PM.

LOCATIONS MOST LIKELY TO SEE THE HEAVIEST RAINS WILL BE BETWEEN
CHAPEL HILL...ROCKVALE...CHRISTIANA...BEECHGROVE AND SHELBYVILLE.

LAT...LON 3544 8671 3558 8681 3600 8643 3593 8611
      3570 8622 3569 8625 3566 8624 3541 8636

19
Special weather statement, Aug 30, 5:33 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT AUG 30 2014

TNZ060-061-302315-
MARSHALL-MAURY-
533 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MAURY COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS...WITH HEAVY DOWNPOURS...TRAINING UP ACROSS EASTERN
PARTS OF MAURY COUNTY AND WESTERN PARTS OF MARSHALL COUNTY. SOME
SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS PASS OVER THIS
AFTERNOON...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH LATE THIS AFTERNOON.
MOTORISTS SHOULD DRIVE WITH APPROPRIATE CAUTION.

MUCH OF THE AREA RECEIVING THESE HEAVY RAINS IS NEAR THE INTERSTATE
65 CORRIDOR.

LAT...LON 3547 8704 3575 8689 3574 8686 3572 8684
      3572 8682 3570 8677 3571 8677 3571 8673
      3569 8666 3543 8684

19
Local storm report, Aug 30, 6:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      PULASKI                 35.20N  87.03W
08/30/2014                   GILES              TN   TRAINED SPOTTER

            A TRAINED SPOTTER IN PULASKI REPORTED A CREEK
            OVERCOMING ITS BANKS AND FLOODING INTO THE ROADWAY
            IMPEDING TRAFFIC.

&&

EVENT NUMBER OHX1400572

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:09 PM CDTFlash Flood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 20 more18 hr
Aug 30, 8:55 PM CDTSpecial Weather StatementOHXFentress, Jackson, Overton, Pickett, Putnam50 min
Aug 30, 9:31 PM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Overton, Pickett, Putnam119 min
Aug 31, 6:21 PM CDTAreal Flood AdvisoryOHXWilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.